Alert archive / Illinois / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 276, NWS Lincoln, IL

August 24, 2000Clay County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Aug 24, 2000, 12:17 AM CDT for Clay County, Illinois. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 24, 2000, 12:17 AM CDT (05:17 UTC)
Expired
Aug 24, 2000, 1:00 AM CDT
In force
43 min
Issued by
NWS Lincoln, IL
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Clay County, IL

What was reported inside it

TimeReportWhereRemark
Aug 24, 12:32 AM CDTThunderstorm WindXenia, ILA large tree was blown down in Xenia.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 23, 11:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 5.3 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2000-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1082 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2000-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1082 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1541 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 240518
SVRSPI
ILC025-240600-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
1217 AM CDT THU AUG 24 2000

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN SOUTHEAST ILLINOIS

* UNTIL 100 AM CDT

* AT 1217 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES WEST OF IOLA...OR ABOUT 14 MILES
  NORTHEAST OF SALEM...MOVING EAST SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  IOLA
  XENIA
  LOUISVILLE
  BIBLE GROVE
  FLORA
  SAILOR SPRINGS

LARGE HAIL IN EXCESS OF 1 INCH WILL ACCOMPANY THIS DANGEROUS STORM.
MOVE INDOORS AND STAY AWAY FROM WINDOWS. ABANDON CARS AND MOBILE
HOMES IF YOU ARE IN THE WARNED AREA.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 3895 8895 3879 8898 3863 8866 3863 8830
          3884 8830

BYRD
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:50 PM CDT, 9 hours 27 minutes earlier.

Area forecast discussion, Aug 23, 2:50 PM CDT, 9 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
250 PM CDT WED AUG 23 2000

FCST CHALLENGE WILL BE PRECIP TONIGHT.  WITH FRONTAL BNDRY SITTING
ACRS NRN CWA AND PLENTY OF LOW LVL MSTR TO THE SOUTH...TSTMS SEEM TO
BE A GOOD BET.  THE PROBLEM COMES FROM JUST WHERE IT WILL INITIATE.
NO LOW LEVEL FORCING BULLSEYES TO MAKE LIFE EASY...SO WILL HAVE TO
GO WITH CURRENT CONVECTIVE TRENDS WHICH WOULD SUGGEST SCEN IA WHERE
SFC BASED LI RUNS INTO THE MINUS 10 RANGE (PER MSAS).  NORMAL
PROPAGATION WOULD CARRY THE BULK OF THE CONVECTION ACRS THE SRN HALF
OF THE CWA THIS EVENING.  THE NRN HALF SHOULD SEE SOMEWHAT LESS OF A
THREAT...BUT WILL STILL CARRY SIGINIFICANT POPS.  TSTMS MAY LINGER
IN SERN CWA AFTER MIDNIGHT...BUT SHOULD NO LONGER BE A THREAT BY
MORNING.  STILL PLAN TO CARRY LOW POPS TMRW IN SE DUE TO PROXIMITY
OF FRONT.

COMBINATION OF LIGHT WINDS AND WET GROUND MAY PROVE FAVORABLE FOR
FOG OVERNIGHT.

FRONT APPEARS TO LOSE IDENTITY AS IT SAGS SWD ON THU...AND HIGH PRES
NEVER REALLY ESTABLISHES ITSELF INTO CWA.  AS A RESULT...WOULD NOT
XPCT MUCH THREAT OF PRECIP NOR MUCH COOLER TEMPS.  ETA 2M TEMPS
STILL RUN INTO THE UPPER 80S ON THU...WITH DWPTS HOVERING ARND 70.

PRELIMINARY CCF FOR COORDINATION PURPOSES ONLY...

SPI BB 067/086 065/085 067 51611
PIA BB 066/084 063/083 066 51511
DEC BB 067/086 064/084 067 51611
CMI BB 066/085 062/084 066 51511
MTO EB 068/085 064/085 067 51611
LWV EB 070/087 067/086 069 51631

.ILX...NONE.

HEDGES

In the hours before

Local storm report, Aug 23, 10:50 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
1050 PM CDT WED AUG 23 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0612 PM    2 W NORMAL                IL   1.00 INCH HAIL
08/23/00   MC LEAN                        (ESDA)

0615 PM    MACKINAW                  IL   WIND DAMAGE
08/23/00   TAZEWELL                       15 INCH DIAMETER TREE
                                          BLOWN DOWN. (CO-OP
                                          OBSERVER)

0619 PM    3.5 SE DANVERS            IL   TORNADO
08/23/00   MC LEAN                        POSSIBLE
                                          TORNADO...NUMEROUS TREES
                                          BLOWN DOWN. GARAGE DAMAGED.
                                          (ESDA)

BYRD

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 7:15 PM CDTSevere Thunderstorm WarningILXDeWitt, Logan60 min
Aug 23, 7:37 PM CDTSevere Thunderstorm WarningILXMorgan53 min
Aug 23, 9:47 PM CDTSevere Thunderstorm WarningILXLawrence, Richland43 min
Aug 23, 10:04 PM CDTSevere Thunderstorm WarningILXMorgan, Sangamon26 min
Aug 23, 10:17 PM CDTFlash Flood WarningILXLawrence, Richland3 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.